Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Substance Use and HIVSubstance Use and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Drug addiction and HIV/AIDS
May 2, 2011

Hi Doc, My boyfriend was diagnosed with AIDS about 9 months ago when he went into the hospital for PCP pneumonia. At that time his CD4 count was 6 and his VL was very high. Since he's been on the meds (Truvada, Norvir, and Reyataz), for about three months, his CD4 count has risen to 104 and his VL has dramatically decreased. My concern is that he will wipe out all of the gains he has made since he's started using drugs again. Any suggestions? Do you know of any good treatment programs that deal with both drug addiction and HIV/AIDS?

Response from Dr. Fawcett

I'm glad to hear your boyfriend is responding well to the medications, but I am concerned about his drug use. As I have noted in other responses in this forum, recreational drugs do interact with HIV medications, particularly Norvir. Depending on the drug, they can decrease or increase the blood levels of the meds, interfering with their consistent metabolization. Regular drug use can also decrease the likelihood that the HIV meds are taken when they should be. My recommendation would be for him to stay away from the recreational drugs. There are plenty of resources for support (for example, NA or SMART Recovery) and most areas have agencies that treat both HIV and substance abuse. Check with your physician or case manager (if he has one) to see what local options you have. You can also check SAMHSA's (the US government's Substance Abuse Mental Health Services Administration) treatment locator website.

-David



Previous
Drinking while on meds
Next
Exhausted person in pain

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement